SMITH & NEPHEW, INC. LEGION CON ART INS 9MM SZ 5-6; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Back to Search Results |
| Model Number |
71420537 |
| Medical Device Problem Code |
Device Dislodged or Dislocated (2923)
| Health Effect - Clinical Codes |
Fall (1848); Pain (1994); Arthralgia (2355); Subluxation (4525); Joint Laxity (4526)
| Date of Event |
05/20/2022
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
Event or Problem Description
It was reported that, after a right primary tep had been performed on (b)(6) 2022 with varus gonarthrosis of the right knee and ligamentous insufficiency as the primary diagnosis, the patient sustained the anterior subluxation of the inlay after multiple falls at home between march and april 2022.After an office visit conducted on (b)(6) 2022, the treating surgeon recommend the inlay exchange due to persistent joint instability and pain.A revision surgery was conducted on (b)(6) 2022 to treat this adverse event.During this procedure, the articular insert was explanted and replaced with a new legion 9mm insert.Intraoperatively, the inlay was completely torn out of its anchorage and was removed without problems.The procedure went uneventfully, and the patient was discharged without any additional complications.
Additional Manufacturer Narrative
Additional information: d4 (expiration date added), d10 (concomitant products added), g4 (510k number added), h4 (manufactured date).Corrected data: d1 (brand name), d4 (catalog, udi number, lot number), h6 (health effect - clinical code).
Additional Manufacturer Narrative
Results of investigation: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, undated/un-identified images were provided and show a pre-primary varus deformity, porous total knee arthroplasty without patella resurfacing, and an x-ray from the 2nd email appears to show anterior shadowing which may indicate an anteriorly displaced insert; however, it is unknown if this was prior to the first or second revision.The revision operative report reveals patient presented around 20.06.22 with right knee ¿feeling of blockage¿¿ ¿instability in the right leg, the pain would pull from the buttocks to the right foot¿, with the diagnosis: ¿inlay loosening after recovery falls¿¿ withdrawal delirium in c2-abusus¿.The revision op report also notes an inpatient fall following inlay revision: ¿due to the known c2-abusus and nighttime restlessness, we have adjusted the medications.This resulted in a fall event on the knee.Clinically and radiologically, there were no further abnormalities¿.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Based on the documentation provided, the revision was due to the reported falls (possibly secondary to the patient¿s pre-existing conditions/etoh abuse/nighttime restlessness) with subsequent ¿inlay loosening¿/joint instability and pain.The revision report shows a prior hospital admission occurred pre-revision during which a seroma was punctured, and inpatient rehab was initiated.Records also revealed an additional fall occurred during the inpatient hospitalization post-revision, although ¿clinically and radiologically, there were no further abnormalities¿.The falls and resultant ¿inlay loosening¿ with pain (along with the prior hospitalization with seroma puncture and subsequent inpatient rehab) were attributed to the patient¿s pre-existing condition and/or withdrawal and therefore does not support a device malperformance.The patient impact included the ¿inlay loosening after recent falls¿, instability, pain, and subsequent revision.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in possible adverse effects that dislocation and subluxation can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.Also, revealed that temporary or permanent nerve damage can result in pain or numbness of the affected limb.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, patient anatomy, postoperative care or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.